Alert archive / West Virginia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Charleston, WV

May 31, 2006Randolph County, West Virginia

NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2006, 1:46 PM EDT for Randolph County, West Virginia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2006, 1:46 PM EDT (17:46 UTC)
Expired
May 31, 2006, 2:15 PM EDT
In force
29 min
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Randolph County, WV

The radar

The Charleston,WV radar (KRLX), 143 km from the middle of the area, began a volume at 17:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 5.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2006-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 454 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2006-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
454 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1278 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 311746
SVRRLX
WVC083-311815-
/O.NEW.KRLX.SV.W.0063.060531T1746Z-060531T1815Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
146 PM EDT WED MAY 31 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANDOLPH COUNTY IN WEST VIRGINIA

* UNTIL 215 PM EDT

* AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  SOUTHWESTERN RANDOLPH COUNTY...OR ABOUT 15 MILES NORTHWEST OF CASS
  SCENIC RAILROAD. THIS STORM WAS NEARLY STATIONARY.

* LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHWESTERN RANDOLPH COUNTY
  RURAL WESTERN RANDOLPH COUNTY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033

$$

09
2 follow-up statements
000 
WWUS51 KRLX 311804
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
204 PM EDT WED MAY 31 2006

WVC083-311815-
/O.CON.KRLX.SV.W.0063.000000T0000Z-060531T1815Z/
RANDOLPH WV-
204 PM EDT WED MAY 31 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM EDT
FOR RANDOLPH COUNTY...

AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED OVER SOUTHWESTERN RANDOLPH COUNTY...OR ABOUT 16 MILES
NORTHWEST OF CASS SCENIC RAILROAD. THIS STORM WAS NEARLY STATIONARY.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033

$$
000 
WWUS51 KRLX 311815
SVSRLX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
216 PM EDT WED MAY 31 2006

WVC083-311825-
/O.EXP.KRLX.SV.W.0063.000000T0000Z-060531T1815Z/
RANDOLPH WV-
216 PM EDT WED MAY 31 2006

...THE SEVERE THUNDERSTORM WARNING FOR RANDOLPH COUNTY EXPIRED AT 215
PM EDT...

THE STORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS
AND NO LONGER POSES A SEVERE WEATHER THREAT...THUS THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER...GUSTY 
WINDS AND PEA SIZE HAIL ARE STILL POSSIBLE.
 
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3850 8007 3866 7995 3879 8019 3859 8033

$$

09

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 1:39 PM EDT, 7 minutes earlier.

Area forecast discussion, May 31, 1:39 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
139 PM EDT WED MAY 31 2006

.AVIATION...

STORMS WILL CONTINUE TO FIRE THIS AFTERNOON...WITH TAF SITES IN THE
EASTERN MOUNTAINS AT RISK. STORMS AROUND EKN WILL BE SLOW MOVING AND
PERSISTENT THIS AFTERNOON...POSSIBLY CAUSING IFR VISIBILITIES IN THE
HEAVIER DOWNPOURS. EXPECT STORMS TO ALSO BE AROUND BKW FOR MOST OF
THE AFTERNOON. ALL OTHER SITES ARE AT RISK LATER THIS AFTERNOON AND
EVENING...BUT DECIDED JUST TO CODE CB AT TERMINALS WHICH HAVE A
SMALLER RISK OF STORMS. EXPECTING EKN TO LIFR AGAIN
TONIGHT...ESPECIALLY WITH RAIN TODAY...AND SOME CLEAR SKIES TONIGHT.
IFR VISIBILITIES POSSIBLE AGAIN TONIGHT WITH FOG...ESPECIALLY AT HTS
AND PKB. A SLOW MOVING COLD FRONT SHOULD ALLOW STORMS TO REDEVELOP
NEAR THE END OF THE TAF PERIOD...AND FOR NOW DECIDED TO USE CB IN
TAFS TO SIGNIFY STORM THREAT 18Z THURSDAY.

&&

.PREV DISCUSSION...
 /ISSUED 1016 AM EDT WED MAY 31 2006/

SHORT TERM /REST OF TODAY/...

CELLS WHICH DEVELOPED IN NICHOLAS...POCAHONTAS AND WEBSTER COUNTIES
HAVE NOW MOVED SOUTH AND EAST OUTSIDE OF THE CWA. WILL HAVE TO WATCH
THESE AREAS LATER TODAY...WITH ANY MORE STORMS ADDING TO THE RAIN
WHICH HAS ALREADY FALLEN THERE.

SPED UP POPS JUST A FEW HOURS THIS AFTERNOON FOR CENTRAL WEST
VIRGINIA. EXPECTING DEVELOPMENT FIRST IN SOUTHEASTERN OHIO AND
NORTHEASTERN KENTUCKY...CLOSEST TO THE BEST THETA E VALUES AND LOW
LEVEL CONVERGENCE. THIS FAVORED REGION SLOWLY MOVES EAST THROUGH THE
CWA THIS AFTERNOON AND TONIGHT. STORMS WILL ALSO REFIRE IN THE
EASTERN HIGHLANDS. SLOW MOVEMENT OF STORMS COULD BECOME A PROBLEM.

PREV DISCUSSION...
 /ISSUED 616 AM EDT WED MAY 31 2006/

AVIATION...

ANY LINGERING FOG WILL QUICKLY EVAPORATE AROUND 12Z. HOWEVER...
HAZE AT 5 TO 6 MILES COULD LINGER THROUGH THE DAY OUTSIDE OF
CONVECTION.

STILL THINKING SOME ISOLATED CONVECTION WILL FORM EARLY - DURING
THE 12 TO 15Z PERIOD OVER THE MOUNTAINOUS COUNTIES...INCLUDING THE
EKN TO BKW CORRIDOR...AS WEAK LOW LEVEL FLOW TRIES TO COME IN FROM
THE SE.

EXACTLY WHERE THE THUNDERSTORM CLUSTERS WILL BE DURING THE 21Z-
06Z PERIOD IS HARD TO DETERMINE. TRYING TO TRANSFER ACTION FM THE
MOUNTAINS TO WESTERN SLOPES AND OHIO VALLEY DURING THAT TIME. ANY
STORM WOULD CONTAIN HEAVY DOWNPOUR AND VISIBILITY AOB 3 MILES.

AFTER 02Z OUTSIDE OF CONVECTION VISIBILITY COULD BE 3 TO 5 MILES
IN HAZE AND LIGHT FOG...LOWERING TO AOB 3 MI IN EKN BUT LIKELY
STAYING AOA 3 MILES ELSEWHERE.

PREV DISCUSSION...
 /ISSUED 402 AM EDT WED MAY 31 2006/

LONG TERM /THURSDAY THROUGH TUESDAY/...

MODELS ARE IN GOOD AGREEMENT WITH TIMING ON THE COLD FRONT SAGGING
DOWN ON THURSDAY AND MOVING THROUGH AND OUT OF THE REGION BY FRIDAY
EVENING.  DID UP THE POPS A TAD TOWARDS 12Z FRIDAY AS FRONT SHOULD
BE ALONG THE OHIO RIVER.  KEPT HIGHER POPS EAST. GRADUALLY ENDED
POPS FROM WEST TO EAST ON FRIDAY AS THE FRONT PUSHES THROUGH.  DRY
AND COOLER WEATHER IS ON TAP FOR THE WEEKEND.

KEPT THE 4-7 DAY FORECAST PRETTY MUCH THE SAME AND DIDNT REALLY
ADJUST THE GRIDS THAT MUCH...WITH WEAK IMPULSES EXPECTED TO MOVE
THROUGH THE REGION FOR THE REST OF THE WORK WEEK WITH ON AND OFF
SHOWERS AND SEASONABLE TEMPERATURES.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

AVIATION...KM
Hazardous weather outlook, May 31, 4:45 AM EDT, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
445 AM EDT WED MAY 31 2006

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-
WAYNE-CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-
KANAWHA-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-
RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-
RANDOLPH-
445 AM EDT WED MAY 31 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING CONVECTION COULD FORM THIS AFTERNOON AND LINGER
THROUGH THE NIGHT.  LOCALIZED DOWNPOURS ARE POSSIBLE...AND IF THEY
FAVOR ANY ONE SMALL STREAM BASIN...FLOODING COULD OCCUR.

THERE IS ALSO THE SLIGHT RISK OF HAIL AND GUSTY WINDS WITH THE
STRONGEST STORMS LATE THIS AFTERNOON INTO EARLY THIS EVENING...ESPECIALLY
OVER THE OHIO RIVER COUNTIES AND INTO SOUTHEAST OHIO AND NORTHERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LOCALIZED HEAVY RAIN IS STILL POSSIBLE ON THURSDAY AND THURSDAY
NIGHT...THAT COULD LEAD TO SMALL STREAM FLOODING...IF THE SAME
BASIN IS FAVORED BY MORE THAN ONE SHOWER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, May 31, 8:06 AM EDT, 5 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
806 AM EDT WED MAY 31 2006

WVZ037-311230-
NICHOLAS-
806 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 806 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTHEASTERN NICHOLAS COUNTY...OR ABOUT OVER
RICHWOOD...MOVING SLOWLY TO THE SOUTHWEST.

THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT MAY LEAD TO VERY
LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST PRONE TO BRIEF
HEAVY RAINS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 31, 8:50 AM EDT, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
850 AM EDT WED MAY 31 2006

WVZ038-046-311345-
POCAHONTAS-WEBSTER-
850 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 845 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ON THE SOUTHERN BORDER OF POCAHONTAS AND
WEBSTER COUNTIES...OR ABOUT 14 MILES NORTHEAST OF
RICHWOOD...DRIFTING SOUTHWEST.

THE COMBINATION OF HEAVY RAIN AND SLOW MOVEMENT WITH THIS STORM MAY
LEAD TO VERY LOCALIZED HIGH WATER IN THOSE LOW LYING AREAS MOST
PRONE TO BRIEF HEAVY RAINS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

18
Special weather statement, May 31, 11:51 AM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1151 AM EDT WED MAY 31 2006

WVZ033>035-311615-
MCDOWELL-RALEIGH-WYOMING-
1151 AM EDT WED MAY 31 2006

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

AT 1151 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF MULLENS...MOVING SOUTHWEST
AT 5 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SOPHIA...
  RHODELL...NORTHFORK...KIMBALL...KEYSTONE AND ANAWALT.

WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAINFALL IS POSSIBLE.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

09
Local storm report, May 31, 12:50 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1250 PM EDT WED MAY 31 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 PM     HAIL             ANAWALT                 37.33N 81.44W
05/31/2006  E0.75 INCH       MCDOWELL           WV   POST OFFICE

&&

29

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 11:56 AM EDTSevere Thunderstorm WarningRLXWyoming19 min
May 31, 12:13 PM EDTSevere Thunderstorm WarningRLXMcDowell32 min
May 31, 1:07 PM EDTFlash Flood WarningRLXMcDowell113 min
May 31, 1:43 PM EDTSevere Thunderstorm WarningRLXLogan32 min
May 31, 2:27 PM EDTSevere Thunderstorm WarningRLXLogan33 min
May 31, 2:42 PM EDTSevere Thunderstorm WarningRLXBoone33 min
May 31, 3:04 PM EDTSevere Thunderstorm WarningRLXRandolph26 min
May 31, 3:12 PM EDTSevere Thunderstorm WarningRLXLincoln31 min

Nearby

Severe Thunderstorm Warnings in West Virginia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.